Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 365, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 13, 2001, 5:29 PM CDT for Trego County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 13, 2001, 5:29 PM CDT (22:29 UTC)
- Expired
- Sep 13, 2001, 6:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Trego County, KS
The radar
The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 132232 SVRDDC KSC135-132330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 531 PM CDT THU SEP 13 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS * UNTIL 630 PM CDT * AT 531 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NESS COUNTY...OR ABOUT 5 MILES EAST OF BROWNELL AND NEARLY STATIONARY. * SOME LOCATIONS AFFECTED RURAL NORTHEAST NESS COUNTY THROUGH 630 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, WIND UP TO 60 MILES AN HOUR, VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING, FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3869 9979 3848 9959 3869 9960 3869 9969 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:30 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Sep 13, 3:30 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT THU SEP 13 2001 FORECAST CHALLENGE WILL BE TEMPERATURES AND THE CHANCE FOR THUNDERSTORMS. UPPER AIR ANALYSIS AND WATER VAPOR IMAGERY LOOP INDICATING A WEAK SHORTWAVES OVER THE INTERMOUNTAIN REGION THIS MORNING. STRONGER WAVE IN THE UPPER LEVEL WESTERLIES WAS MOVING THROUGH THE GREAT LAKES REGION ATTM. IN THE LOWER LEVELS, THE 850 MB LEVEL SHOWED A GOOD BAROCLINIC ZONE ACROSS WYOMING, NEBRASKA AND IOWA. HIGHER 850 MB DEWPOINTS WERE POOLING ALONG THE BAROCLINIC ZONE AND A NARROW RIBBON OF 12-14 DEG DEWPOINT AIR CONTINUED OVER WESTERN KANSAS INTO THE TEXAS PANHANDLE. AT THE SURFACE A NEARLY STATIONARY COLD FRONT WAS LOCATED ALONG THE KANSAS/NEBRASKA BORDER THEN BACK INTO SOUTHEAST WYOMING. A SURFACE LOW PRESSURE TROUGH WAS LOCATED OVER EASTERN COLORADO. MODELS OFFERING SIMILAR SOLUTIONS WITH SOME MINOR VARIATIONS THROUGH 36 HOURS. FRONT MAY MAKE SOME SOUTHWARD PROGRESSION BUT SHOULD STAY TO THE NORTH OF MY ZONES TONIGHT. WEAK UPPER WAVE MOVING ACROSS SOUTHERN COLORADO THIS AFTERNOON SHOULD BRING A CHANCE FOR THUNDERSTORMS TO THE AREA TONIGHT WITH THE BEST CHANCES IN THE WEST. DONT THINK THE SOUTHEAST PART OF THE CWA WILL SEE ANY STORMS TONIGHT AND WILL TAPER OFF CHANCES FARTHER EAST. ON FRIDAY, THE SHORTWAVE WILL BE MOVING ACROSS WESTERN KANSAS. SHOULD SEE AT LEAST PARTLY SUNNY SKIES ALONG WITH SCATTERED TO WIDELY SCATTERED THUNDERSTORMS DURING THE DAY. TEMPERATURES WILL BE A BIT TRICKY DUE TO VARYING AMOUNTS OF CLOUD COVER BUT BELIEVE THAT HIGHS WILL BE TOPPING OUT IN THE LOW TO MID 80S, AND POSSIBLY IN THE UPPER 80S IN A FEW LOCATIONS, DUE TO THE FACT THAT WE WILL BE REMAINING IN THE WARM SECTOR. MODELS DIVERGE IN THE 48-60 HOUR TIME PERIOD WITH THE TIMING OF THE FRONT AS IT MOVES SOUTH ACROSS THE HIGH PLAINS. WILL GO WITH THE ETA SOLUTION OF MOVING THE FRONT SOUTH ACROSS THE CWA DURING THE DAY. WILL CONTINUE WITH CHANCE POPS AND TREND TEMPERATURES FROM WARMEST IN THE SOUTHEAST WITH COOLER TEMPERATURES IN THE NORTHERN AND WESTERN SECTIONS OF THE CWA. EXTENDED DISCUSSION... ONE BIG QUESTION IN THIS PACKAGE IS HOW FAR SOUTH THE FRONT WILL MAKE IT SATURDAY NIGHT. THE AVIATION IS MUCH FURTHER SOUTH AND KEEPS THE THUNDERSTORMS IN THE TEXAS PANHANDLE...WHILE THE 84 HR ETA STALLS THE FRONT ALONG THE OKLAHOMA BORDER AND BREAKS OUT A LARGE AREA OF THUNDERSTORMS OVER SW KS. MOST OF THE THUNDERSTORM ACTIVITY SHOULD GET SHUNTED TO THE SOUTH AND WEST ON SUNDAY...BUT GIVEN THE UNCERTAINTY WE WILL INTRODUCE A SLIGHT CHANCE OF THUNDERSTORMS. ANOTHER POTENT UPPER LEVEL SYSTEM IS ADVERTISED BY THE UKMET/AVN TO ADVANCE ACROSS THE ROCKIES BY TUESDAY AND ACROSS THE PLAINS BY WEDNESDAY. AHEAD OF THIS SYSTEM AMPLE MOISTURE SHOULD BE IN PLACE. THE EUROPEAN IS THE ODD MODEL OUT AND SHOWS NO UPPER LOW AT ALL. MODELS DIFFER SOMEWHAT ON STRENGTH OF THE NORTHERN STREAM SYSTEM. IF THIS SYSTEM DIGS MORE...THEN THE WESTERN SYSTEM WOULD GET SHUNTED TO THE SOUTH ACROSS THE SOUTHERN PLAINS...AND A STRONGER COLD FRONT WOULD MOVE DOWN THE PLAINS. IF THE UKMET SOLUTION IS CORRECT WITH A WEAKER NORTHERN STREAM SYSTEM...THEN ANY COLD FRONT WOULD BE WEAKER AND SLOWER TO ARRIVE. WE WILL GO WELL ABOVE AVNMOS TEMPERATURES FOR MOST OF THE EXTENDED PACKAGE AS THIS OUTPUT HAS BEEN BIASED ON THE COOL SIDE FOR SEVERAL MONTHS. WE SHOULD SEE A NICE WARMUP TUESDAY AHEAD OF THE WESTERN SYSTEM. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 066/085 062/080 054 232 GCK 064/084 060/079 052 232 EHA 061/087 059/078 051 312 LBL 063/085 060/081 053 232 HYS 064/083 061/077 050 235 P28 063/085 064/086 056 032 .DDC...NONE. GERARD/FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 4:33 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush | 42 min |
| Sep 13, 4:35 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 55 min |
| Sep 13, 5:31 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 59 min |
| Sep 13, 6:10 PM CDT | Flash Flood Warning | DDC | Ness, Rush, Trego | 3 hr |
| Sep 13, 6:18 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 57 min |
| Sep 13, 6:49 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.